Logo Logo

On the Optimality of Interest Rate Smoothing, Journal of Monetary Economics

Abstract

This paper studies some continuous-time cash-in-advance models in which interest rate smoothing is optimal. We consider both deterministic and stochastic models. In the stochastic case we obtain two results of independent interest: (i) we study what is, to our knowledge, the only version of the neoclassical model under uncertainty that can be solved in closed form in continuous time; and (ii) we show how to characterize the competitive equilibrium of a stochastic continuous time model that cannot be computed by solving a planning problem. We also discuss the scope for monetary policy to improve welfare in an economy with a suboptimal real competitive equilibrium, focusing on the particular example of an economy with externalities.

Type

Article

Author(s)

Sergio Rebelo, Danyang Xie

Date Published

1999

Citations

Rebelo, Sergio, and Danyang Xie. 1999. On the Optimality of Interest Rate Smoothing. Journal of Monetary Economics. 43(2): 263-282.

KELLOGG INSIGHT

Explore leading research and ideas

Find articles, podcast episodes, and videos that spark ideas in lifelong learners, and inspire those looking to advance in their careers.
learn more

COURSE CATALOG

Review Courses & Schedules

Access information about specific courses and their schedules by viewing the interactive course scheduler tool.
LEARN MORE

DEGREE PROGRAMS

Discover the path to your goals

Whether you choose our Full-Time, Part-Time or Executive MBA program, you’ll enjoy the same unparalleled education, exceptional faculty and distinctive culture.
learn more